*June 2019* Medscape. 

The latest research indicates immunotherapy followed by osimertinib resulted in serious irAEs (severe immune related adverse events) in some advanced lung cancer patients.

Medscape (3/20, Castellino, Subscription Publication) reports a study team “notes that serious iirAEs were seen when osimertinib was given after immunotherapy in six of 41 patients (5%)” with advanced lung cancer. Meanwhile, “irAEs were not seen if immunotherapy was used after osimertinib or if another EGFR inhibitor, such as erlotinib (Tarceva), was used after immunotherapy.” The findings were published in the Annals of Oncology. A common example of the serious irAEs in this case is serious pneumonitis. The authors suggest that the synergistic effects on the specific sequential toxicity may have to do with the long life of the immunotherapies. They note that the long half-life of the immunotherapy antibodies promotes prolonged receptor occupancy, which lasts for months. “It is not surprising that sequential immunotherapy followed by osimertinib might lead to higher rates of pneumonitis,” Dr. Shaw said. With this particular sequence, patients are exposed to both an ICI and osimertinib simultaneously, she explained. The half-life of osimertinib is 55 hours so when it is given before an immunotherapy, there is little opportunity for overlapping toxicities; but not the other way around. Read more.